Limits...
Clozapine-induced hypersensitivity myocarditis presenting as sudden cardiac death

View Article: PubMed Central - PubMed

ABSTRACT

Hypersensitivity myocarditis is a rare but serious adverse effect of clozapine, a commonly used psychiatric drug. We report the case of sudden cardiac death from clozapine-induced hypersensitivity myocarditis diagnosed at autopsy. A 54-year-old Caucasian male on clozapine therapy for bipolar disorder presented with a sudden onset of shortness of breath. Laboratory studies were significant for elevated N-terminal prohormone of brain natriuretic peptide. During his hospital stay, the patient died of sudden cardiac arrest from ventricular tachycardia. The autopsy revealed hypersensitivity myocarditis, which usually occurs in the first 4 weeks after the initiation of clozapine. A 4-week monitoring protocol, including laboratory assessment of troponin and C-reactive protein, may assist in the early diagnosis of this potentially fatal condition.

No MeSH data available.


Related in: MedlinePlus

Photomicrography of the myocardium. A - A “roadmap” pattern of perivascular mixed inflammation with eosinophils (arrow) (H&E, 100X); B - Higher power view of the perivascular inflammation showing small round lymphocytes, histiocytes, and eosinophils with bilobed nuclei (arrow) (H&E, 400X).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5304556&req=5

g01: Photomicrography of the myocardium. A - A “roadmap” pattern of perivascular mixed inflammation with eosinophils (arrow) (H&E, 100X); B - Higher power view of the perivascular inflammation showing small round lymphocytes, histiocytes, and eosinophils with bilobed nuclei (arrow) (H&E, 400X).

Mentions: On the third day of admission, the patient sustained sudden cardiac arrest due to pulseless ventricular tachycardia. An autopsy of the heart was performed for transplant purposes, excluding other body parts, as per the family request. The pre-dissection weight of the heart was 319 g (NR: 338–589 g). All four chambers were normal in size. All four valves leaflets were thin, delicate, and freely movable without vegetation. Sections of the coronary arteries were free of significant atherosclerotic disease. No acute intraluminal coronary thrombus was seen. The sections of the right atrial wall revealed normal sinoatrial node. Histological examination of myocardial sections showed patchy perivascular mixed inflammation with some associated fibrosis (Figure 1A). There were histiocytes, lymphocytes, and neutrophils, as well as eosinophils with interstitial inflammation (Figure 1B). There was no significant myocyte damage. The diagnosis of CIHSM was made and was attributed as the cause of SCD.


Clozapine-induced hypersensitivity myocarditis presenting as sudden cardiac death
Photomicrography of the myocardium. A - A “roadmap” pattern of perivascular mixed inflammation with eosinophils (arrow) (H&E, 100X); B - Higher power view of the perivascular inflammation showing small round lymphocytes, histiocytes, and eosinophils with bilobed nuclei (arrow) (H&E, 400X).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5304556&req=5

g01: Photomicrography of the myocardium. A - A “roadmap” pattern of perivascular mixed inflammation with eosinophils (arrow) (H&E, 100X); B - Higher power view of the perivascular inflammation showing small round lymphocytes, histiocytes, and eosinophils with bilobed nuclei (arrow) (H&E, 400X).
Mentions: On the third day of admission, the patient sustained sudden cardiac arrest due to pulseless ventricular tachycardia. An autopsy of the heart was performed for transplant purposes, excluding other body parts, as per the family request. The pre-dissection weight of the heart was 319 g (NR: 338–589 g). All four chambers were normal in size. All four valves leaflets were thin, delicate, and freely movable without vegetation. Sections of the coronary arteries were free of significant atherosclerotic disease. No acute intraluminal coronary thrombus was seen. The sections of the right atrial wall revealed normal sinoatrial node. Histological examination of myocardial sections showed patchy perivascular mixed inflammation with some associated fibrosis (Figure 1A). There were histiocytes, lymphocytes, and neutrophils, as well as eosinophils with interstitial inflammation (Figure 1B). There was no significant myocyte damage. The diagnosis of CIHSM was made and was attributed as the cause of SCD.

View Article: PubMed Central - PubMed

ABSTRACT

Hypersensitivity myocarditis is a rare but serious adverse effect of clozapine, a commonly used psychiatric drug. We report the case of sudden cardiac death from clozapine-induced hypersensitivity myocarditis diagnosed at autopsy. A 54-year-old Caucasian male on clozapine therapy for bipolar disorder presented with a sudden onset of shortness of breath. Laboratory studies were significant for elevated N-terminal prohormone of brain natriuretic peptide. During his hospital stay, the patient died of sudden cardiac arrest from ventricular tachycardia. The autopsy revealed hypersensitivity myocarditis, which usually occurs in the first 4 weeks after the initiation of clozapine. A 4-week monitoring protocol, including laboratory assessment of troponin and C-reactive protein, may assist in the early diagnosis of this potentially fatal condition.

No MeSH data available.


Related in: MedlinePlus